Alabama, 2009Flash Flood and Flooding in Alabama, September 26, 2009
September 26, 2009 · NWS HUN · 3 events in 1 county or zone
Two to three inches of rain fell across portions of northwestern Madison county. This produced flash flooding near the Harvest community.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to three inches of rain fell across portions of northwestern Madison county. This produced flash flooding near the Harvest community.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 26, 8:14 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 26, 8:14 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CDT SAT SEP 26 2009
.DISCUSSION...COMPLEX SFC PATTERN THIS MORNING DUE TO OVERNIGHT
AND EARLY MORNING CONVECTION. A WEAK/ILL DEFINED PRE-FRONTAL
TROUGH WAS ORIENTED FROM THE CUMBERLAND PLATEAU SOUTH THROUGH
CULLMAN TO NEAR BHM. AT 14Z...THE COLD FRONT WAS STILL SITUATED TO
OUR WEST ROUGHLY FROM THE MID MS RIVER VALLEY TO NE LA.
REGIONAL RADARS SHOWING SEVERAL AREAS OF CONVECTION THIS MORNING.
A PERSISTENT...SLOW MOVING...CLUSTER EXTENDED FROM MID TN THROUGH
NE MS/FAR NE AL. ADDITIONAL CONVECTION WAS DEVELOPING FROM THE
I-20 CORRIDOR NORTHWARD INTO MARSHALL...DEKALB..AND JACKSON
COUNTIES. SO FAR THIS MORNING...NO SIGNIFICANT FLASH FLOODING HAS
BEEN REPORTED THOUGH WRN COLBERT/LAUDERDALE ARE CERTAINLY SEEING
RAIN AMOUNTS NEARING FFG VALUES.
EXPECT WIDESPREAD SHOWERS/EMBEDDED THUNDER TO PERSIST ACROSS MUCH
OF THE REGION TODAY AS FRONT SLOWLY PROGRESSES EASTWARD AND
REGION REMAINS UNDER STRONGLY DIFFLUENT UPPER FLOW PATTERN.
MORNING U/A ANALYSIS SHOWS PWAT VALUES BETWEEN 2.1 AND 2.2 INCHES
AND H8 DWPTS AROUND +15C...SO ANY SHRA/TSRA WILL BE EFFICIENT RAIN
PRODUCERS. WOULD NOT BE SHOCKED TO SEE A FEW STRONG STORMS
TODAY (WITH ISOLD GUSTY/MARGINAL DAMAGING WINDS)...BUT WEAK BLYR
FLOW AND COPIOUS CLOUD COVER SHOULD PRECLUDE SIGNIFICANT SEVERE.
CONDITIONS SHOULD GRADUALLY IMPROVE FROM WEST TO EAST THIS EVENING
AS UPPER TROUGH EJECTS EWD AND DRIER AIR BEGINS TO FILTER INTO THE
REGION. THERE IS SOME POTENTIAL FOR REDEVELOPMENT WITH THE UPPER
TROUGH...BUT WILL LEAVE THAT TO THE AFTN DISCUSSION. FOR
NOW...WILL MAKE ONLY MINOR ADJUSTMENTS TO THE FCST BASED ON
CURRENT/ONGOING WX AND NEAR TERM TRENDS. TIMING OF THE FLASH FLOOD
WATCH MAY NEED TO BE EVALUATED ONCE AGAIN LATER TODAY ONCE RADAR
TRENDS BECOME A LITTLE CLEARER.
&&
.AVIATION...
CONSIDERABLE UNCERTAINTY SURROUNDS FORECAST FOR TODAY AHEAD OF COLD
FRONT APPROACHING FROM WEST. LINE SHOULD MOVE THROUGH MSL THIS
MORNING...AND HSV AROUND MIDDAY...BUT SCATTERED SHRA/TSRA WILL
CONTINUE TO DEVELOP WELL AHEAD OF MAIN LINE. ANY SHRA/TSRA TODAY
WILL BRING GUSTY WINDS AND QUICKLY DROP VIS INTO IFR/LIFR. OUTSIDE
OF PRECIPITATION...MVFR CIGS ARE GENERALLY EXPECTED...WITH PATCHES
OF VFR POSSIBLE TOO. LINGERING MOISTURE TONIGHT SHOULD LEAD TO
DEVELOPMENT OF PATCHY BR...ASSUMING DRY AIR DOES NOT MOVE IN TOO
QUICKLY BEHIND FRONT.
&&
.PREV DISCUSSION.../ISSUED AT 325 AM CDT SAT SEP 26 2009/
A COLD FRONT WILL PUSH THROUGH THE AREA THANKS TO THE CLOSED UPPER
LEVEL LOW FINALLY MOVING OUT OF THE CENTRAL PLAINS. THE FLASH FLOOD
WATCH REMAINS IN EFFECT THROUGH THIS EVENING ACROSS NORTHWEST
ALABAMA AND JUST AFTER MIDNIGHT ELSEWHERE. WITH PW/S WELL OVER TWO
INCHES AND GUIDANCE NUMBERS ADVERTISING CATEGORICAL POPS...FEEL
PRETTY CONFIDENT THAT ALL AREAS WILL SEE RAIN AT SOME POINT TODAY.
DO THINK THE HEAVIEST RAINFALL WILL OCCUR THIS AFTERNOON AND EVENING
PARTICULARLY ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF
INTERSTATE 65 WHERE THE BEST INSTABILITY WILL BE LOCATED. THE MAIN
HAZARDS WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE GUSTY
WINDS. WITH CLOUD COVER AND PRECIPITATION EXPECTED TODAY...THINK HIGH
TEMPERATURES WILL STRUGGLE TO REACH THE 80 DEGREE MARK.
A FEW LINGERING SHOWERS WILL BE POSSIBLE TONIGHT BEFORE THE COLD
FRONT AND UPPER TROUGH CLEAR THE TENNESSEE VALLEY. THE AREA WILL BE
COOLER AND SOMEWHAT DRIER TONIGHT BEHIND THE FRONT WITH LOWS NEAR
60 DEGREES. HOWEVER...THINK DEWPOINT DEPRESSIONS WILL BE MINIMAL
TONIGHT AND IF SOME CLEARING CAN OCCUR...WE MAY BE DEALING WITH
MORE DENSE FOG WITH LIGHT WINDS EXPECTED. FOR SUNDAY...DRY WEATHER
CAN BE EXPECTED WITH SKIES CLEARING AND HIGH TEMPERATURES
RETURNING TO THE LOWER 80S.
A MUCH STRONGER COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
EARLY MONDAY BRINGING A REINFORCING SHOT OF MUCH COLDER AND DRIER
AIR. NOT CONFIDENT ON HOW MUCH MOISTURE THIS SYSTEM WILL HAVE TO
WORK WITH BUT THINK THE BULK OF THE SHOWERS WILL REMAIN NORTHEAST
OF THE TENNESSEE VALLEY ON MONDAY. FINALLY A TASTE OF FALL
WEATHER WILL BE FELT BY MONDAY NIGHT AS LOW TEMPERATURES ACTUALLY
RESEMBLE WHAT WE SHOULD SEE BY THE END OF SEPTEMBER. MEX GUIDANCE
IS ADVERTISING UPPER 40S FOR TUESDAY MORNING WHICH IS A FEW
DEGREES COOLER THAN WHAT IT WAS SUGGESTING LAST MODEL RUN. WITH A
SATURATED GROUND PRESENT...FEEL THAT WE MAY NOT DROP THAT MUCH BUT
DID CONTINUE LOW TEMPERATURES IN THE LOWER 50S.
HIGH PRESSURE WILL BUILD ACROSS THE REGION ON TUESDAY KEEPING THE
AREA COOL AND DRY THROUGH THURSDAY. DURING THIS TIME FRAME...
TEMPERATURES WILL BE NEAR OR JUST SLIGHTLY BELOW NORMAL WITH HIGHS
IN THE MID TO UPPER 70S AND LOWS IN THE LOWER 50S. HIGH PRESSURE
WILL SHIFT EAST OF THE AREA ON FRIDAY ALLOWING MOISTURE TO RETURN.
THE NEXT COLD FRONT WILL APPROACH THE AREA FRIDAY NIGHT BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND INTO
SATURDAY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
CULLMAN...DEKALB...JACKSON...MADISON...MARSHALL...MORGAN.
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: COLBERT...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
DISCUSSION...15Hazardous weather outlook, Sep 26, 8:58 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
958 AM CDT SAT SEP 26 2009
ALZ001>010-016-TNZ076-096-097-262300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
958 AM CDT SAT SEP 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
THROUGH THIS EVENING AHEAD OF A SLOW MOVING COLD FRONT. DUE TO
RECENT RAINFALL...AND THE SLOW MOVING NATURE OF THE STORM
SYSTEM...ISOLATED TO SCATTERED INSTANCES OF FLASH FLOODING ARE
POSSIBLE TODAY. A FEW STRONG STORMS ARE ALSO POSSIBLE WITH THE
PRIMARY THREATS BEING BRIEF WIND GUSTS TO AROUND 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. CONDITIONS ARE EXPECTED TO
GRADUALLY IMPROVE FROM WEST TO EAST ACROSS THE REGION AFTER
SUNSET.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THE AFTERNOON FOR
AREAS WEST OF I-65...AND THROUGH THE EVENING FOR LOCATIONS EAST OF
THE INTERSTATE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA BY
LATE WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY
MANAGERS ARE STRONGLY ENCOURAGED TO PROVIDE REPORTS OF FLASH
FLOODING OR CLOSED ROADS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 26, 9:33 AM CST, 57 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1033 AM CDT SAT SEP 26 2009
ALZ006-261615-
MADISON-
1033 AM CDT SAT SEP 26 2009
...AIRPORT WEATHER WARNING...
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...
HUNTSVILLE INTERNATIONAL AIRPORT /HSV/
* UNTIL 1115 AM CDT
FOR THE FOLLOWING THREATS...
* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.
Special weather statement, Sep 26, 9:50 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1050 AM CDT SAT SEP 26 2009
TNZ076-261610-
MOORE-
1050 AM CDT SAT SEP 26 2009
...SIGNIFICANT WEATHER ALERT FOR MOORE COUNTY UNTIL 1110 AM CDT...
AT 1048 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LYNCHBURG...MOVING NORTHEAST AT 30 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RURAL MOORE COUNTY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Flash Flood, Madison
- When
- September 26, 10:30 AM CST to 1:00 PM CST
- Where
- Madison County, 0.32 mi NNE of Harvest Epps Arpt to 1.12 mi SE of Harvest Epps Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.874, -86.767
Flash flooding was reported in isolated locations northwest of the Harvest community. Roads affected included: the intersection of Wall Triana Highway/Jennifer Drive and Oak Branch Circle. Water was reported to enter a house on Oak Branch Drive.
Flood, Madison
- When
- September 26, 12:20 PM CST to 5:59 PM CST
- Where
- Madison County, 0.87 mi SW of Harvest Epps Arpt to 1.3 mi NW of Harvest
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.861, -86.781
Runoff from two to three inches of rainfall earlier in the day caused Indian Creek to overflow its banks. This produced reports of flooding along Harvest Road between County Line Road and Highway 53.
Flood, Madison
- When
- September 26, 12:45 PM CST to 5:51 PM CST
- Where
- Madison County, 1.27 mi SSE of Toney to 1.34 mi SSE of Toney
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.883, -86.742
Runoff from two to three inches of rainfall caused Indian Creek to overflow its banks. This produced reports of flooding at the intersection of Old Railroad Bed road and Mckee road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 26, 20091 death · 1 injured · 1 event
- Flash Flooding and Flooding in Georgia, September 26, 2009$349,000 · 52 kt wind · 11 events
- Flash Flooding in Tennessee, September 26, 2009$70,000 · 7 events
- Flooding in Tennessee, September 26, 2009$5,000 · 33 events
- Dense Fog in Kentucky, September 26, 20099 events
- Flash Flooding and Flooding in Virginia, September 26, 20098 events
- Dense Fog in Missouri, September 26, 20097 events
- Flooding and Damaging Wind in Kentucky, September 26, 200952 kt wind · 5 events
- Hail and Damaging Winds in Illinois, September 26, 2009$3,000 · 1 in hail · 4 events
- Heavy Rain in West Virginia, September 26, 20092 events
- Waterspouts in Gulf of Mexico, September 26, 20092 events
- High Wind in Montana, September 26, 200954 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197333, 197339, 197340.